Alabama, 2017Drought in Alabama, January 1 to 3, 2017
January 1 to 3, 2017 · NWS BMX · 12 events in 12 counties and zones
Heavy rainfall during the first few days of January lead to rainfall amounts of 6-8 inches across the southeast portions of central Alabama.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall during the first few days of January lead to rainfall amounts of 6-8 inches across the southeast portions of central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1056 PM CST Sat Dec 31 2016
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
Through Tonight.
With extensive cloud cover and rain across the area for much of
the day, temperatures have struggled to warm. Currently, seeing
a nonuniform range of mid 40s to lower 50s across the area.
Low level winds out of the south to southeast have allowed low
level moisture to gradually increase today, with dewpoints now in
the upper 30s and lower 40s. Back to our west, a surface low is
developing along the Texas Gulf Coast in response to an
approaching front and a weak mid level impulse. Rain has become
widespread across southern Alabama, southern Mississippi, and
much of Louisiana. The surface low will remain weak but move to
the northeast this evening, allowing the moisture axis and
rainfall to spread northward tonight. Although temperatures will
warm slightly overnight, it will feel cool outside as light to
moderate rain falls.
14
.LONG TERM...
Sunday through Friday.
Sunday is looking rather wet especially across the southern and
eastern counties. A continuous deep-layer fetch of southwesterly
flow will be in place atop a cooler layer near the surface north of
a warm front, generating isentropic lift and shower activity. The
synoptic warm front should progress slowly inland Sunday afternoon
into Sunday night with perhaps an effective secondary warm front
near the coast associated with the remnants of convection across
the northern Gulf.
There is fairly good support for a quality warm sector moving
inland on Monday ahead of a potent shortwave headed eastward
from Texas. Temperatures will be quite cold aloft, leading to
moderate amounts of instability if mid to upper 60s dewpoints move
into the area. A fairly substantial severe weather threat looks
likely if (and this is a big if) Gulf convection does not disrupt
the wind fields across the warm sector. The close proximity of the
500mb shortwave to the Gulf Coast and the left exit region of a
300mb jet over the Central Gulf are both factors in favor of
coastal convection. However, the warm front is expected to be
inland by 12Z Monday which argues against the idea of widespread
coastal convection. If the warm sector remains largely
uncontaminated, moderate amounts of shear and CAPE would probably
yield an environment favorable for supercells and tornadoes ahead
of a QLCS. It seems unlikely that our low forecast confidence will
get much higher until Sunday night or Monday morning, but there
appears to be two distinct and opposite possible outcomes. A low
confidence threat will be maintained in the HWO.
Models have trended drier and colder toward the end of the week,
and forecast confidence is basically zero after Wednesday.
Ensemble members show a wide range of outcomes from high-impact
wintry precipitation, to all rain, to totally dry conditions. The
forecast has been adjusted to indicate a general trend of lower
POPs, but the wintry mix across the North was kept in place Friday
night for consistency with our neighbors.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
Most of the northern sites have now dropped to IFR and will
continue to slowly fall through the morning as the lower levels
become saturated. Winds will remain brisk enough to limit fg
potential but as clouds lower there could be some areas that may
see reduced visibilities from the clouds and light to moderate
rain. There may some improvement in ceilings back to MVFR through
the late afternoon, but then clouds will lower once again to IFR
conditions.
A reminder that no amendments are scheduled for KASN through the
period due to continued missing surface observations.
16
&&
.FIRE WEATHER...
Moisture will begin to increase ahead of an approaching storm
system that will lead to increased rain chances through the
weekend and early next week. Conditions are not expected to meet
critical fire thresholds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 40 59 56 67 60 / 100 90 90 80 90
Anniston 44 62 60 70 62 / 100 90 90 80 90
Birmingham 49 63 60 71 61 / 100 90 90 80 90
Tuscaloosa 51 65 60 72 60 / 100 90 80 90 80
Calera 46 65 60 71 60 / 100 90 80 80 90
Auburn 42 64 61 70 62 / 100 90 90 80 90
Montgomery 51 70 62 74 63 / 100 90 70 80 90
Troy 51 70 63 72 63 / 100 90 70 80 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Dec 31, 4:42 AM CST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 AM CST SAT DEC 31 2016
ALZ011>015-017>050-011345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
442 AM CST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A LIMITED RISK FOR SEVERE STORMS MONDAY AFTERNOON AND
EVENING ACROSS CENTRAL ALABAMA. FORECAST CONFIDENCE IS LOW, BUT
STORMS MAY BE CAPABLE OF PRODUCING BRIEF TORNADOES AND DAMAGING
WINDS UP TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED BY LATE MONDAY.
08
Drought, Dallas
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Marengo
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Autauga
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Elmore
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Lowndes
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Montgomery
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Macon
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Lee
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D1 category.
Drought, Bullock
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D0 category.
Drought, Russell
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D0 category.
Drought, Pike
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D0 category.
Drought, Barbour
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Heavy rainfall during the first few days of January lowered the drought intensity to a D0 category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674822, 674823, 674824, 674826, 674827, 674828, 674829, 674830, 674831, 674832, 674833, 674834.